Mississippi, 2007

Hail in Mississippi, May 11, 2007

May 11, 2007 · NWS LIX · 5 events in 4 counties and zones

Isolated severe thunderstorms developed across south mississippi mainly along a sea breeze front as an upper level low pressure area moved across the northern Gulf of Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Isolated severe thunderstorms developed across south mississippi mainly along a sea breeze front as an upper level low pressure area moved across the northern Gulf of Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 11, 10:04 AM CST, 3 hours 59 minutes earlier.

Area forecast discussion, May 11, 10:04 AM CST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1104 AM CDT FRI MAY 11 2007

.CONVECTIVE UPDATE...

WILL NOT BE MAKING ANY CHANGES TO CURRENT FORECAST PACKAGE. THE
REFRESHER ON THE HAZARDOUS WEATHER OUTLOOK WILL MENTION STRONG
THUNDERSTORMS BUT NOT QUITE SEVERE...IN LIMITED COVERAGE. SEVERAL
PROS AND CONS TO POTENTIAL TODAY. UPPER LOW OVER THE NORTHWEST
GULF IS PROVIDING A COLD POOL OF SORTS ALOFT AND A 100+KT JET
STREAK ACROSS THE MIDDLE GULF. LOW LEVEL MOISTURE IS ADEQUATE BUT
NOT TERRIBLY DEEP. PRECIPITABLE WATER VALUES AROUND 1.1-1.3 ARE IN
RANGE FOR PREFERRED SATURATION THICKNESSES OF 567DM FOR MAY.
MODELS SHOW A LARGE DIVERGENCE FEATURE DEVELOPING OVER THE AREA
BUT LOW LEVEL CONVERGENCE IS WEAK. IT MAY NEED THE SUPPORT OF SEA
AND LAKE BREEZE WINDS TO FORM THE CONVERGENCE NEEDED FOR FORCING
ALONG A SUBTLE SURFACE PRESSURE TROUGH NEAR THE LA-MS STATE LINE
BELOW MCCOMB. THIS WOULD MEAN AN ONSET PROBABLY 2 PM OR LATER.
THIS AREA IS FAIRLY CLOUD FREE AND ADJACENT TO AN EXTENSIVE CLOUD
DECK TO THE SOUTHWEST...PROVIDING SOME DIFFERENTIAL HEATING INTO
THE AFTERNOON. VERY SLOW STORM MOTIONS CAN SEND MUCH MOISTURE AND
CLOUD POLLUTION ALOFT THAT SHUTS DOWN ANY PERPETUATION BY MID TO
LATE AFTERNOON.

RICKS INDEX OUTPUT USING 332K LIFT FROM MOST UNSTABLE LIFT AT
987MB YIELDS A POP 53 PERCENT...PRECIP 2.91 INCHES...POTENTIAL
PCPN 5.72 INCHES FOR TEMP BELOW 72F. RICKS INDEX 126 GIVES A 16
PERCENT CHANCE OF SEVERE WITH CONVECTIVE GUSTS 46 KT
/41-51KT/...FORECAST HAIL SIZE 0.44 INCHES /PEA/ WITH A VIL OF 56.
THE ARKANSAS METHOD VIL OF THE DAY IS 49. TOR THREAT IS EF0 AND
WATERSPOUTS POSSIBLE. HAIL-VIL SHOWS A 59 VIL NEEDED FOR PENNY
HAIL. DOWNBURST CHECKLIST SHOWS A MODERATE RISK OF DOWNBURST WINDS
ASSUMING CAPE VALUES GREATER THAN 2000 J/KG.

BOTTOM LINE IS ANTICIPATING SCATTERED SLOW MOVING THUNDERSTORMS TO
DEVELOP ALONG WEAK SURFACE TROUGH NORTH OF LAKE PONTCHARTRAIN ONCE
LAKE BREEZE KICKS IN. CONVECTIVE INTIATION TEMP IS AROUND
84F...CLOSE TO FORECAST MAX TEMPS THIS AFTERNOON. STRONG TO MARGINAL
SEVERE WITH RICKS INDEX OUTPUT AS BASIS AND IN AGREEMENT WITH SEE
TEXT COMMENTS OF STORM PREDICTION CENTER. AS UPPER LEVELS
MOISTEN...EXPECTING CONVECTION TO TRANSITION TO HIGH BASED
STRATIFORM WITH EXTENSIVE CLOUD COVER IN COLD POOL SIMILAR TO A
WARM TOPPED MCS. THEREFORE...PRIMARY THREAT OF CONVECTIVE IMPACTS
WILL BE A SMALL WINDOW FROM INITIATION TO TOPSIDE SATURATION...
MAINLY BETWEEN 2 AND 5 PM. HWO OUT SHORTLY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  86  61  86  63 /  30  20  20  30
BTR  84  64  86  65 /  30  20  20  30
MSY  84  66  86  67 /  30  20  10  20
GPT  85  64  87  66 /  30  20  20  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

24
Hazardous weather outlook, May 11, 10:12 AM CST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1112 AM CDT FRI MAY 11 2007

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-120300-
POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-TANGIPAHOA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-
PEARL RIVER-HANCOCK-HARRISON-JACKSON-
1112 AM CDT FRI MAY 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED STRONG TO MARGINALLY SEVERE THUNDERSTORMS MAY DEVELOP IN
THE DAYTIME HEATING BY MID-AFTERNOON TODAY...PRIMARILY NORTH AND
WEST OF THE LOUISIANA TIDAL LAKES INTO SOUTHWEST MISSISSIPPI. THE
PRIMARY THREAT WILL BE LOCALIZED DOWNBURST WINDS GUSTS NEAR 50 MPH
AND PEA TO MARBLE SIZED HAIL FROM THE STRONGER STORMS THAT MAY
FORM BETWEEN 2 PM AND 5 PM. DUE TO SLOW MOVING NATURE OF ANY
STORMS...LOCALLY HEAVY RAINFALL MAY PRODUCE SOME PONDING OF WATER
AND ISOLATED ACCUMULATIONS OF 3 TO 5 INCHES OF RAINFALL. DUE TO
THE LIMITED EXTENT OF COVERAGE...A WIDESPREAD SEVERE OR FLOOD
THREAT IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS MAINLY SUNDAY AND LATE
WEDNESDAY INTO THURSDAY. AT THIS TIME...NO HAZARDOUS WEATHER IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUIRED TODAY. HOWEVER ONE OR TWO
STORMS MAY BRIEFLY APPROACH SEVERE LEVELS. LAW ENFORCEMENT AND
EMERGENCY MANAGERS ARE URGED TO NOTIFY THE NATIONAL WEATHER
SERVICE IF HIGH WINDS OR HAIL IS REPORTED THIS AFTERNOON.

24

The radar

The Mobile radar (KMOB), 99 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Harrison

When
May 11, 2:03 PM CST
Where
Harrison County, 8 mi W of Gulfport
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
30.380, -89.214

Golfball size hail fell on Kiln-Delisle Road.

Hail, Hancock

When
May 11, 2:31 PM CST
Where
Hancock County, Kiln
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
30.420, -89.430

Hail, Amite

When
May 11, 2:45 PM CST to 3:00 PM CST
Where
Amite County, Gloster
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
31.200, -91.020

Quarter size hail fell for 15 minutes.

Hail, Pearl River

When
May 11, 3:40 PM CST
Where
Pearl River County, 3 mi S of Poplarville
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
30.787, -89.530

Golfball size hail was observed at mile marker 24 on Interstate 59.

Funnel Cloud, Pearl River

When
May 11, 3:46 PM CST
Where
Pearl River County, 1 mi N of Mc Neil
Reported by
Fire Department/Rescue
Coordinates
30.684, -89.630

A funnel cloud was observed along Highway 11 just north of McNeil.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2007Every state in 2007This day in weather historyWarnings in Mississippi, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 30496, 30495, 30494, 30491, 30487.